Alert archive / New York / Winter Storm Watches in 2022

Winter Storm Watch 15, NWS Buffalo, NY

December 14, 20228 counties in New York

NWS Buffalo, NY issued this winter storm watch at Dec 14, 2022, 3:33 PM EST for 8 counties in New York. It took effect at Dec 16, 2022, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2022, 3:33 PM EST (20:33 UTC)
In effect from
Dec 16, 2022, 7:00 PM EST
Expired
Dec 15, 2022, 2:55 PM EST
In force
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 91 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Dec 14, 1:17 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 1:17 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
117 PM EST Wed Dec 14 2022

.SYNOPSIS...
High pressure will remain across our region today with fair, dry,
and seasonably chilly weather expected but more clouds than Tuesday.
The pattern will then turn much more active, with a storm system
expected to bring a wintry mix of precipitation across Western NY
late tonight through Thursday and heavy wet snow across the eastern
Lake Ontario region later Thursday into Friday. This first event
will be followed by the potential for a significant lake effect
snow this weekend east of Lake Erie and Lake Ontario.

&&

.NEAR TERM /THROUGH THURSDAY/...
...Messy mixed precipitation on Thursday with some ice and snow...

Streamers of lake effect clouds continue over the eastern shoreline
of Lake Ontario this early afternoon. Daytime increased mixing
heights along with temperatures at 900 hPa warming from -10C to -3c
will end these clouds through the afternoon hours as surface flow
becomes a little more easterly.

Otherwise quiet with just increasing cirrus clouds today. Filtered
sunshine will aid in our afternoon temperatures rising to near the
freezing mark, likely surpassing freezing in the Southern Tier while
east of Lake Ontario remains just below freezing.

Axis of moist ascent ahead of the arriving occluding low pressure
system arrives at the doorstep of western New York after midnight.
The general forcing looks weak and there may still be some dry air
in place which will need to be overcome, but with H85 mixing ratios
up to 6-8g/kg it will not take long to saturate and widespread
precipitation will spread across much of western NY by 12z/7 am.
The magnitude of elevated warm air advection and corresponding below
freezing near surface layer continues to result in freezing rain as
the precipitation begins. The recent cold ground temps may also lead
to patchy icy spots even where the air temperature rises slightly
above freezing.

Main period of precipitation is Thursday, quickly spreading from
western NY to the Genesee valley by late morning and into the
eastern Lake Ontario region through the afternoon. No big changes to
the idea that warm nose aloft (up to +7c at the peak) will try to
shift east toward Genesee valley but then diminish while main focus
for low-level cyclogenesis shifts to the east coast in a Miller B
type setup with low becoming a coastal low as it lifts along the Mid-
Atlantic coast on into the short term. Main question is how quickly
does this transition occur. Seems interior of western NY toward
western Finger Lakes is most in line to see mainly freezing rain
and/or sleet in the morning before ptype for these areas switches
back to mainly snow in the afternoon. Ice accumulations may reach
0.20 inch, but most guidance is hesitant to push amounts much beyond
that. One aspect is strong southeast winds/gusts due to strong 50+
kt low-level jet in place first part of the day. These strong winds,
strongest near the Lake Erie shoreline, and any icing on trees/lines
could increase the impact. A winter weather advisory has been issued
for Southern Erie/Wyoming into the southern Tier and into the
western Finger Lakes to cover mainly the icing potential but also
potential of snow especially Allegany county into the western Finger
Lakes. Heaviest snow should stay east of these areas though later
Thursday and beyond.

Farther north across Metro Buffalo and the Niagara Frontier and even
to Rochester, snow/freezing rain will change to sleet/rain and temps
are forecast to be into the mid 30s. Again, given the cold ground
temps of recent, at least patchy icy spots could still form even
when sfc temps are into the mid 30s. Even so, since coverage of
freezing rain/ice will be less than interior western NY to the
Finger Lakes, opted to not issue an advisory from Buffalo to
Rochester and farther east along the lake plains. However, wouldn't
be surprised if later shifts expand our going advisory for at least
minor impacts for the Thursday morning commute.

Widespread moderate to heavy precipitation then shifts mainly east
of Genesee valley rest of Thursday afternoon but by that time ptype
will be switching back to snow. Snow could be wet and heavy northern
Finger Lakes and especially across eastern Lake Ontario region.
Lower elevations may still see mixed rain/snow. Kept the watch up
which carries into Friday evening for the potential of wet heavy
snow. More on this in the short term discussion. Farther west, later
on Thursday, a messy mix of rain/snow will lead to minor snow
amounts. Still some uncertainty with this system though, so continue
to monitor as changes in ptype and ice/snow amounts could still
occur. Highs Thursday will range from the low to mid 30s higher
terrain to the upper 30s elsewhere.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As the Nor'easter along the mid-Atlantic coastline deepens and lifts
northeastward during this period...an associated swath of deep
Atlantic-based moisture and stronger lift will pivot from the Finger
Lakes to the North Country Thursday night...and then across eastern
New York on Friday. This will place the North Country in the region
of best moisture/lift and therefore the heaviest precip during this
time frame...and with thermal profiles in this area looking to
support mainly snow across the higher terrain and perhaps a snow/
rain mix across the lower elevations...conditions still appear
favorable for potentially warning-worthy snow accumulations across
the higher terrain of the Tug Hill Plateau and western Dacks...and
possibly also across some of the lower elevations away from Lake
Ontario. With this in mind...have maintained the Winter Storm Watch
for eastern Lake Ontario Region.

Meanwhile...the rest of the area should see more of a lighter
rain/snow mix Thursday night tapering off to some scattered leftover
rain and snow showers across far western New York during Friday...
with any snow accums here much lower owing to the better forcing/
moisture being displaced to the east.

As for temperatures...lows Thursday night will be in the upper 20s
to lower 30s across the North Country and the lower to mid 30s
elsewhere...with highs on Friday then ranging from the mid 30s
across the North Country to the mid 30s to lower 40s south of Lake
Ontario.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
...Significant lake effect snow becoming more likely this weekend
off both Lake Erie and Lake Ontario...

Confidence continues to increase in a round of significant lake
effect snow off both Lake Erie and Lake Ontario this weekend. The
more impactful snowfall will likely be focused from the Buffalo
Southtowns into the western Southern Tier off Lake Erie...and across
the Tug Hill region off Lake Ontario. While it is still a bit on the
early side...current projections continue to suggest that the cities
of Buffalo and Watertown will lie OUTSIDE the axis of the more
SIGNIFICANT snowfall.

As this period begins Friday night...deepening low pressure along
the New England coastline will continue to track northeastward...
while gradually drawing colder air across our region in the wake of
the passing surface occlusion. This will allow for a lake response
to develop off Lake Erie...with a somewhat sheared WSW to SW flow
supporting the development of a gradually organizing band of lake
effect snow east/northeast of the lake. Meanwhile...lingering
widespread synoptic snows associated with the Nor'easter will
gradually lighten across the North Country.

The synoptic snows across the North Country will then finally come
to an end on Saturday...allowing our focus to shift solely to the
potential for heavy lake effect snow for the rest of the weekend.
The airmass coming across the lakes will continue to grow colder
over time as 850 mb temperatures eventually drop down to the
-10C to -12C range while deep synoptic-scale moisture remains in
place. This should easily support bands of heavy lake effect snow
off Lakes Erie and Ontario.

At this forecast range, there still seems to be general overall
model support for an initial southwesterly flow that would place the
potential for the heaviest lake snows across areas northeast of the
lakes (including the Buffalo metro area and Watertown) during the
day Saturday and into Saturday evening. That being said...the
coldest air will still be located to our west through this time...
and there may also be some shear present along with subtle
oscillations in the low level flow...all of which lend some
continued uncertainty to the exact location and intensity of the
snow bands. Nonetheless, this would be the most favorable time frame
for the Buffalo metro area and Watertown to receive the heaviest
snowfall.

While a trough moving through the area Saturday night will deliver
the coldest air into our region following its passage...it will also
veer steering winds to a more westerly orientation (260 or even 270
degrees)...which would send the heaviest lake snows southward and
place these south of Buffalo into the Southern Tier off Lake
Erie...and eventually more on the Tug Hill off Lake Ontario. This
new flow regime then appears to stay in place for a more sustained
period of time...likely through at Sunday/Sunday night. The colder
airmass should allow lake band intensity to pick up during this time
frame with the potential for snowfall rates of greater than 2 inches
per hour at times, leading to significant snowfall totals. This will
especially be the case off Lake Ontario...where a long fetch along
the main axis of the lake and strong orographic lift from the Tug
Hill will also come into play.

While the latest model consensus supports a general westerly flow
remaining in place across our region into early next week...
forecast uncertainty in the main synoptic details increases...which
leads to diminishing confidence in band intensity as we progress
through Monday and Tuesday. The GFS/GEM would support another weak
surface trough and associated deeper moisture/subsequent colder
airmass crossing our region which could provide another boost to the
activity...while the ECMWF conversely suggests high pressure and
drier/milder air building in which would act to weaken the lake
snows. For now...have reflected this uncertainty in the forecast
with gradually diminishing lake effect PoPs through Tuesday.

The timing and location of the lake effect snows will continue to be
refined as we get closer to the actual start of the event,
especially as higher resolution model data starts to be included
today and tonight. As folks well versed with lake effect know, it
just takes a small wind direction change to make all the difference
as to where heaviest band of lake snow occurs. The main point for
now is to stay up to date with the latest forecasts and statements.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
For the 18Z TAFS mainly VFR flight conditions are found across the
TAF sites, with surface high pressure to the north ridged southward
across the region.

A storm system to the west will bring mixed precipitation and
lowering flight conditions into our region over the last 6 to 9
hours of this TAF cycle. Freezing rain is likely to mix with
snow/sleet across the Southern Tier (KJHW) and possibly as far north
as the Thruway (KBUF/KROC) Thursday morning. Freezing rain will
become less likely through the afternoon hours, though marginal
thermal profiles with this storm system will maintain either rain or
snow through the afternoon hours at all sites. IFR/MVFR flight
conditions are then expected to close out the TAF cycle.

Southeast winds will also strengthen tomorrow, especially across WNY
where gusts will range 30 to 40 knots through the late morning and
afternoon hours. While breezy at KART, gusts should be substantially
lower.

Outlook...

Thursday night...Areas of MVFR/IFR in mixed precipitation of rain
and snow across western NY, and wet snow east of Lake Ontario.

Friday...Areas of MVFR/IFR in wet snow east of Lake Ontario.
VFR/MVFR across Western NY with scattered rain/snow showers.

Saturday and Sunday...Localized IFR/LIFR in lake effect snow east of
Lake Erie and Lake Ontario, VFR/MVFR with scattered light snow
showers outside of lake effect.

Monday...Localized IFR/LIFR in lake effect snow that will likely be
just south of KBUF/KART...but could impact KJHW. MVFR flight
conditions in scattered snow along the southern Lake Ontario
shoreline (KIAG/KROC).

&&

.MARINE...
Northeast winds weaken through the day while becoming easterly by
this afternoon. Sprawling low pressure over the Plains States will
then move towards the region tonight and Thursday, along with an
occluded front. This will result in southeasterly winds ramping up
to 30 knots on Lake Erie so a Small Craft Advisory has been issued.
Additional Small Craft Advisories will likely also be needed on Lake
Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Thursday morning through Friday
     evening for NYZ006>008.
     Winter Weather Advisory from 1 AM to 7 PM EST Thursday for
     NYZ012>014-019>021-085.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Thursday for LEZ040-
         041.
         Small Craft Advisory from 7 PM this evening to 4 AM
         EST Friday for LOZ042>044.

&&

SYNOPSIS...Hitchcock/TMA
NEAR TERM...JLA/Thomas
SHORT TERM...JLA/JM/JJR
LONG TERM...JLA/JM/JJR/TMA
AVIATION...Thomas
MARINE...JLA/TMA
Hazardous weather outlook, Dec 14, 4:39 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
439 AM EST Wed Dec 14 2022

NYZ001-002-010-011-150945-
Niagara-Orleans-Northern Erie-Genesee-
439 AM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system moving out of the Plains has the potential to bring a
variety of wintry precipitation Thursday into Friday. Snow, sleet,
freezing rain and rain are all possible. The heaviest precipitation
from this system will occur Thursday into Thursday evening. Minor wet
snow and ice accumulations are possible.

There remains the potential for significant lake effect snow this
weekend. There is still considerable uncertainty in the exact
placement of the lake effect bands and amounts, but it is possible
there will be periods of heavy snow across the Niagara Frontier,
including the Buffalo metro area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-150945-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
439 AM EST Wed Dec 14 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

There remains the potential for significant lake effect snow this
weekend. There is still considerable uncertainty in the exact
placement of the lake effect bands and amounts, but it is possible
there will be periods of heavy snow across southern Erie and Wyoming
counties, as well as the western Southern Tier.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-021-150945-
Livingston-Allegany-
439 AM EST Wed Dec 14 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-150945-
Monroe-Wayne-Northern Cayuga-
439 AM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

A storm system moving out of the Plains has the potential to bring
a mix of freezing rain and wet snow beginning late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wet snow, freezing rain and sleet will change back to mainly snow
later Thursday into Thursday night and Friday. Some rain may mix
with the snow at times across lower elevations. Minor snow and ice
accumulations are possible especially Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ014-150945-
Ontario-
439 AM EST Wed Dec 14 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-150945-
Oswego-Jefferson-Lewis-
439 AM EST Wed Dec 14 2022

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

There also remains the potential for significant lake effect snow
this weekend. There is still considerable uncertainty in the exact
placement of the lake effect bands and amounts, but it is possible
there will be periods of heavy snow across the eastern Lake Ontario
region, including the city of Watertown and the Tug Hill.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-150945-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
439 AM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-150945-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
439 AM EST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:07 AM ESTWinter Weather AdvisoryBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 7 more46 hr
Dec 14, 4:02 AM ESTSmall Craft AdvisoryBUF6 days
Dec 14, 3:33 PM ESTWinter Storm WarningBUFJefferson, Lewis, Oswego54 hr

Nearby

Winter Storm Watches in New York, 2022Every winter storm watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.